6 ms·
That's an oversimplification. The amount for an overdose is only around 3X a regular dose (2g vs 600mg) In contrast, most drugs for which you overdose need to
by ryan_j_naughton 7y ago
That's an oversimplification.
The amount for an overdose is only around 3X a regular dose (2g vs 600mg) In contrast, most drugs for which you overdose need to be at much higher dosage multiples compared to the prescribed dose.
- pkaye 7y agoAcetaminophen is also easy to overdose and has been recommended as a fever reducer for Coronavirus.
- wildrhythms 7y agoWho is recommending acetaminophen for coronavirus fever reduction? Provide a source.
- skissane 7y agoUK National Health Service, for one: https://www.nhs.uk/medicines/paracetamol-for-adults/ https://www.nhs.uk/medicines/paracetamol-for-adults/ > NHS coronavirus advice > There is currently no strong evidence that ibuprofen can make coronavirus (COVID-19) worse. > But until we have more information, take paracetamol to treat the symptoms of coronavirus, unless your doctor has told you paracetamol is not suitable for you. > If you are already taking ibuprofen or another non-steroidal anti-inflammatory (NSAID) on the advice of a doctor, do not stop taking it without checking first. > Updated: 17 March 2020 Over-the-counter use of paracetamol (aka acetaminophen) for fever reduction is entirely standard medical advice, not specific to coronavirus at all.
- Rebelgecko 7y agoThe World Heath Organization: https://www.health.harvard.edu/diseases-and-conditions/coronavirus-resource-center https://www.health.harvard.edu/diseases-and-conditions/coron... At one point it was the only drug they recommended for fever reduction, but they retracted their statement about avoiding ibuprofen
- cjbprime 7y agoEveryone. E.g. France: https://www.livescience.com/ibuprofen-coronavirus-symptoms.html https://www.livescience.com/ibuprofen-coronavirus-symptoms.h...
- jaynagpaul 7y agohttps://health.usnews.com/conditions/articles/coronavirus-and-ibuprofen-what-to-know https://health.usnews.com/conditions/articles/coronavirus-an... https://www.health.harvard.edu/diseases-and-conditions/coronavirus-resource-center https://www.health.harvard.edu/diseases-and-conditions/coron...
- deleted 7y ago[deleted]
- blendergeek 7y agoAt least one public health official i. France: https://www.twitter.com/olivierveran/status/1238776545398923264 https://www.twitter.com/olivierveran/status/1238776545398923...
- stordoff 7y agohttps://www.nhs.uk/conditions/coronavirus-covid-19/self-isolation-advice/ https://www.nhs.uk/conditions/coronavirus-covid-19/self-isol... > To help yourself stay well while you're at home [...] take paracetamol to help ease your symptoms Strictly speaking it's on the self-isolation if symptomatic or living with someone who does page, and not necessarily aimed directly at confirmed cases, but you also get the same advice at the end of the NHS online advice service if you present with (mild) COVID-19 symptoms: > How to look after your symptoms at home[:...] take paracetamol
- marklacey 7y agoWHO: https://news.yahoo.com/avoid-taking-ibuprofen-covid-19-symptoms-202007508.html https://news.yahoo.com/avoid-taking-ibuprofen-covid-19-sympt... > Asked about the study, WHO spokesman Christian Lindmeier told reporters in Geneva the UN health agency's experts were "looking into this to give further guidance." > "In the meantime, we recommend using rather paracetamol, and do not use ibuprofen as a self-medication. That's important," he said. Paracetamol = acetaminophen: https://www.drugs.com/paracetamol.html https://www.drugs.com/paracetamol.html
- jedimastert 7y agoVox, for one https://www.vox.com/future-perfect/2020/3/19/21177527/coronavirus-guide-shelter-at-home-preparedness https://www.vox.com/future-perfect/2020/3/19/21177527/corona...
- chapium 7y agoWell, that got answered.
- briandear 7y agoHowever nobody should be self-prescribing. The toxic dose is irrelevant because you shouldn’t be taking this drug without a doctor’s supervision. Lithium, a treatment for bipolar disorder is also very toxic and required blood level monitoring but it isn’t being criticized for having the therapeutic dose being so close to the toxic dose. But Trump hasn’t talked about Lithium, so thus nobody cares to complain about it.
- ryanmarsh 7y agomost drugs for which you overdose need to be at much higher dosage multiples compared to the prescribed dose Perhaps for over the counter medication. This statement is false when we consider drugs requiring a prescription especially those used mainly in acute care or hospital situation. There are all sorts of medications in that class for which a double dose will straight up kill you. In discussing such situations we often use terms like "patient safety" and "medical malpractice". The arguments for against this drug seem center around the person recommending it, not its actual efficacy.
- et2o 7y agoActually there is extremely weak to none evidence for its efficacy in COVID. One terrible French clinical trial.
- eindiran 7y agoThere are plenty of drugs with a narrow therapeutic index (NTIs or NTIDs), some of which are available over the counter. Some extremely popular ones: lithium, valproic acid, acetaminophen, almost all anticoagulants (warfarin/heparin), almost all of the -mycin antibiotics (and a lot of other antibiotics), all of the tricylic antidepressants. See this paper for a very interesting discussion of the topic: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4412688/ https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4412688/
- et2o 7y agoPeople taking warfarin literally have serum levels measured frequently. Typically lithium and valproate too. TCAs barely used any longer. Acetaminophen doesn’t belong in this conversation with the other drugs.
- Johnny555 7y agoAcetaminophen doesn’t belong in this conversation with the other drugs. I don't see why not? It's a good example where the max therapeutic dose (4000mg/day) is within 2X of the toxic dose range (7500mg-10000mg/day). And even the max therapeutic dose can be toxic to the liver. And it's exceptionally easy to accidentally overdose if you don't read product labels, since you could be taking multiple products that contain it.
- et2o 7y agoAlmost no one should be taking 4g of acetaminophen a day. That’s definitely going to be toxic given enough time. It doesn’t belong in convo with other drugs because it requires far less monitoring. It’s also not taken chronically like the other drugs. Or shouldn’t be, at least.
- Johnny555 7y agoMaybe they shouldn't, but isn't that kind of the whole problem with overdose? People take a higher dose than they should? Acetaminophen overdose is the leading cause for calls to Poison Control Centers (>100,000/year) and accounts for more than 56,000 emergency room visits, 2,600 hospitalizations, and an estimated 458 deaths due to acute liver failure each year.Data from the U.S. Acute Liver Failure Study Group registry of more than 700 patients with acute liver failure across the United States implicates acetaminophen poisoning in nearly 50% of all acute liver failure in this country. Available in many single or combination products, acetaminophen produces more than 1 billion US dollars in annual sales for Tylenol products alone. It is heavily marketed for its safety compared to nonsteroidal analgesics. By enabling self-diagnosis and treatment of minor aches and pains, its benefits are said by the Food and Drug Administration to outweigh its risks. It still must be asked: Is this amount of injury and death really acceptable for an over-the-counter pain reliever? https://www.ncbi.nlm.nih.gov/pubmed/15239078 https://www.ncbi.nlm.nih.gov/pubmed/15239078
- tomp 7y agoI'm fairly libertarian so I'm going to say, that's fine. As long as the correct / max dosage is noted on the label/instruction sheet (don't know about US, but in Slovenia, pretty much every drug, even common ones like Aspirin, come with detailed instructions), I don't really see the need to excuse people from being responsible adults (with possible exception for opioids and other addiction-prone drugs).